Minnesota, 2007Blizzard in Minnesota, March 1 to 3, 2007
March 1 to 3, 2007 · NWS FSD · 8 events in 8 counties and zones
Snow, producing heavy accumulations, was accompanied by winds gusting over 40 mph. The snow began early on March 1st after a brief respite from the previous snowfall, with winds increasing as the day went on.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow, producing heavy accumulations, was accompanied by winds gusting over 40 mph. The snow began early on March 1st after a brief respite from the previous snowfall, with winds increasing as the day went on. Blizzard conditions with widespread near zero visibility in snow and blowing snow resulted. Roads were blocked by drifting and travel was made impossible or extremely difficult. Interstate 90 was closed during the storm. Numerous businesses and schools were forced to close, and school athletic events and other activities were cancelled. Of those who did attempt to travel during the storm, several vehicles were stranded and others slid off roads. There were several power outages. The weight of the heavy snow and the winds caused several machine shed roofs to collapse in the Tyler to Marshall area, with some machinery damage resulting. The blizzard followed another significant snow 1 to 2 days before. The snow decreased on the night of March 2nd, with blizzard conditions abating by early morning on March 3rd. New snow accumulations ranged from 8 to 16 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 1, 4:02 AM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 1, 4:02 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 AM CST THU MAR 1 2007
.DISCUSSION...
WELL...THE PROVERBIAL IN LIKE A LION SEEMS IN ORDER FOR TODAY AS THE
FIRST DAY OF MARCH 2007 LOOKS TO BE A DOOZY. AT THIS TIME...DOES NOT
LOOK LIKE CONVECTION OVER MO WILL HAVE ANY MAJOR AFFECTS ON SNOW
DEVELOPMENT...BUT EVEN IF SNOW AMOUNTS ARE NOT QUITE AS HIGH AS THEY
POTENTIALLY COULD BE...THE AMOUNT OF WIND EXPECTED AND THE EXISTING
6 TO 12 INCH OR MORE OF SNOW COVER...PLENTY OF LOOSE SNOW WILL
CREATE BLIZZARD CONDITIONS FOR MOST LOCATIONS. WILL UPGRADE WATCH TO
A BLIZZARD WARNING FOR MOST SPOTS. ALONG THE MISSOURI RIVER HAVE
OPTED FOR A SNOW AND BLOWING SNOW ADVISORY AS NEW SNOW MAY BE PRETTY
LIMITED. IN FACT...WOULD NOT BE AT ALL SURPRISED TO SEE
GREGORY...CHARLES MIX AND BRULE RECEIVE LITTLE IF ANY SNOW BEFORE
MIDNIGHT. ONLY REAL QUESTION WILL BE GETTING WINDS TO 35 MPH. GUSTS
TO 35 MPH FOR EVERYONE PRETTY EASY...BUT SUSTAINED NOT QUITE AS EASY.
PRECIPITATION SHIELD ON THE DEFORMATION ZONE HAS BECOME VERY
ORGANIZED OVER EASTERN NEBRASKA WITH FAIRLY CONSISTENT LIGHTNING
STRIKES. THIS FOLLOWING THE TROP FIELD NICELY AND WILL MOVE
NORTHEAST AND SETTLE IN FOR QUITE AWHILE. THE 300-400MB DIV Q COULD
NOT LOOK ANY BETTER OFF OF THE NAM AND THIS HAS BEEN ONE OF THE MOST
CONSISTENTLY FORECAST FIELDS THE LAST COUPLE OF DAYS. WHILE THE
HEAVIER QPF WAS AT TIMES PROGGED FARTHER EAST...THIS FORCING ALWAYS
SUGGESTED THAT THE UPPER LEVEL WAVE/MID LEVEL BOUNDARY INTERACTION
WOULD BE FARTHER WEST. SO FAR...THIS SEEMS TO BE WORKING OUT. EXPECT
SOME ENHANCED LIFT WITH SYSTEM TODAY AS WELL WITH DECENT MID LEVEL
INSTABILITY. EPV NOT SUGGESTING MUCH IN THE WAY ON SLANTWISE
CONVECTIVE POTENTIAL
ENSEMBLE PREDICTIONS CONTINUE TO CONFOUND AND GENERALLY OFFER LESS
HELP THAN A SIMPLE LOOK AT THE LAST COUPLE OF RUNS OF MULTIPLE
MODELS. GUESS THE INHERENT MODEL BIASES CANNOT BE WEEDED OUT THROUGH
MULTIPLE RUNS. APPARENTLY...BASED OFF OF THE 21Z 28TH PROGS...THE
AREA ONLY HAS A 10% CHANCE OF THE 10M WIND EXCEEDING 30 MPH.
STRANGE?? THE ENSEMBLES WERE ALSO SOMEWHAT USELESS FOR YESTERDAYS
EVENT AS WE WERE GIVEN A 30-50% CHANCE OF EXCEEDING A HALF AN INCH
OF QPF FOR AREAS THAT RECEIVED 6 TO 12 INCHES OF SNOW. SO...IN
GENERAL...HAVE USED THE LAST COUPLE OF RUNS OF THE ETA AND GFS AS
WELL AS THE CANADIAN AND ECMWF. ALL HAVE BEEN VERY CONSISTENT ON
SLAPPING AROUND A FOOT FOR OUR EASTERN TWO ROWS OF COUNTIES...WITH
THE INTERSTATE 29 CORRIDOR AROUND 6 TO 8 INCHES...THEN A SHARP
DECLINE WEST OF INTERSTATE 29.
OTHERWISE...NO MAJOR CHANGES TO ANY OTHER PERIODS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR IAZ002-003-012>014-
020>022-031-032.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
IAZ001.
MN...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
MNZ071-072-080-081-089-090-097-098.
NE...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR NEZ013-014.
SD...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR SDZ070-071.
SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM
CST FRIDAY FOR SDZ050-057-058-063-064-068-069.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
SDZ040-056-062-067.
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST FRIDAY FOR
SDZ038-039-052>055-059>061-065-066.
&&
08/WILLIAMSHazardous weather outlook, Mar 1, 5:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0501 AM CST THU MAR 01 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0501 AM CST THU MAR 01 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
HEAVY SNOW WILL DEVELOP QUICKLY THIS MORNING OVER NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EASTERN SOUTH DAKOTA. SNOW FALL
RATES OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA COULD
REACH 2 INCHES PER HOUR AT TIMES. BY AFTERNOON...WINDS WILL
INCREASE TO 20 TO 30 MPH...CREATING WIDESPREAD BLOWING AND
DRIFTING SNOW DURING THE AFTERNOON. BY TONIGHT...SNOW WILL SPREAD
FARTHER WEST IN TO THE JAMES VALLEY AND POINTS WEST...BUT SNOW
AMOUNTS FOR THESE LOCATIONS SHOULD BE CLOSER TO 2 TO 4 INCHES.
THE MAIN STORY WILL BE NORTHWEST WINDS OF 30 TO 40 MPH...CREATING
BLIZZARD CONDITIONS FOR LOCATIONS NORTH OF A CHAMBERLAIN TO
YANKTON LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS OF 30 TO 40 MPH WILL CONTINUE INTO FRIDAY...CONTINUING THE
BLIZZARD AND NEAR BLIZZARD CONDITIONS. ADDITIONAL SNOW FALL
AMOUNTS ON FRIDAY SHOULD BE A COUPLE OF INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Mar 1, 7:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SLAYTON 43.99N 95.75W
03/01/2007 E1.0 INCH MURRAY MN CO-OP OBSERVER
0700 AM SNOW SPENCER 43.15N 95.15W
03/01/2007 M1.0 INCH CLAY IA BROADCAST MEDIA
&&
CJANSENLocal storm report, Mar 1, 7:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM SNOW 7 ENE WAKEFIELD 42.31N 96.74W
03/01/2007 M1.0 INCH DIXON NE CO-OP OBSERVER
EMERSON NEBRASKA.
&&
CJANSENLocal storm report, Mar 1, 7:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW 4 N HORNICK 42.29N 96.10W
03/01/2007 M5.0 INCH WOODBURY IA CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL IN HOLLY SPRINGS.
&&
CJANSENBlizzard, Cottonwood
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Jackson
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
New snowfall of 10 to 16 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Lincoln
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Lincoln forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. Roofs on several machine sheds and a few barns collapsed under the weight of the heavy snow in the Tyler area, with some damage to farm machinery resulting. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Lyon
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Lyon forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. Roofs on a few machine sheds and barns collapsed under the weight of the heavy snow in the area southwest of Marshall, with some damage to farm machinery resulting. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Murray
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Nobles
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Nobles forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
New snowfall of 10 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines, with the most people affected in the Rushmore area. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Pipestone
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|
Blizzard, Rock
- When
- March 1, 8:00 AM CST to March 3, 6:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
New snowfall of 8 to 12 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 1, 20079 deaths · 56 injured · $264 million · EF4 · 7 events
- Tornadoes and Damaging Winds in Georgia, March 1 to 2, 20076 deaths · 5 injured · $6.9 million · EF2 · 18 events
- Tornadoes and Flood in Georgia, March 1 to 2, 20073 deaths · 28 injured · $143 million · EF3 · 39 events
- Tornadoes and Hail in Alabama, March 1, 20071 death · 2 injured · $2.0 million · EF4 · 5 events
- Tornadoes in Missouri, March 1, 20071 death · $760,000 · EF3 · 2 events
- Tornadoes and Flash Flood in Alabama, March 1, 20076 injured · $1.4 million · EF2 · 53 events
- Winter Storm and Winter Weather in Iowa, March 1 to 2, 20071 death · 19 events
- Blizzard and Lightning Strike in Iowa, March 1 to 2, 20071 injured · $3.2 million · 33 events
- Winter Storm and Winter Weather in Michigan, March 1 to 2, 2007$1.5 million · 12 events
- Tornado and Hail in Mississippi, March 1, 2007$331,000 · EF1 · 14 events
- Tornado and Damaging Winds in Georgia, March 1 to 2, 2007EF2 · 7 events
- Damaging Wind in Missouri, March 1, 2007$750,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21866, 21867, 21868, 21869, 21870, 21871, 21872, 21873.